[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1996

Delayed-Type Hypersensitivity After Subcutaneous Administration of Amide Anesthetic

Author Affiliations

University of Connecticut School of Medicine John Dempsey Hospital Farmington, CT 06030

Providence, RI

Arch Dermatol. 1996;132(10):1256-1257. doi:10.1001/archderm.1996.03890340122031
Abstract

Local anesthetics (LAs) are used by nearly all dermatologists and most physicians. Physicians frequently encounter patients who report a previous allergic reaction to LAs. Allergic reactions to LAs are well documented, but most patients are not truly allergic despite their histories. Every physician who uses LAs needs an organized approach to these patients.

Report of a Case.  A 76-year-old white woman presented for treatment of a squamous cell carcinoma of the right hand. Her medical history included mild arthritis mepivacaine, etidocaine hydrochloride, and prilocaine hydrochloride. Lidocaine is the most commonly used LA for cutaneous surgery.Adverse reactions to LAs include toxic responses, drug-unrelated responses, and idiosyncratic and allergic reactions.1 Most reactions occur soon after the use of the LA.2 Immunologically mediated allergic reactions account for about 1% of these adverse reactions.3 The DTH reaction is uncommon. Most of the DTH reactions to amide anesthetics occur after topical

First Page Preview View Large
First page PDF preview
First page PDF preview
×